Evidence map›Paper›PMID 32011514›Full record

ReviewMedicine2020

Myopathy after rapid correction of hyperthyroidism: A case report and review of literature.

Ran Lu, Haining Wang, Tianpei Hong, Hongwei Gao

Open access · goldAbstract readCase ReportsReview
In one paragraph

Review in Medicine, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 7 papers.

0numbers the graph read from it
0cells of the map it votes in
7citing papers in PubMed
1.4field-weighted citation impact, top 18% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

7 citing papers in PubMed, 15 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
  5. Article
  6. Myopathy Associated with Treatment of Graves' Disease.Medicina (Kaunas, Lithuania) · 2021
    Article
  7. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Ran LuDepartment of Endocrinology and Metabolism, Peking University Third Hospital, Beijing, China.
Haining Wang
Tianpei Hong
Hongwei Gao
Peking University Third Hospital · CNPeking University · CN

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

rationaleMyalgia and elevated creatine kinase (CK) have been reported during the treatment of hyperthyroid patients. The causes of these symptoms are usually considered to be treatments of antithyroid drugs (ATDs), thyroidectomy or radio-iodine (131-I). However, the underlying cause may be the rapid correction of thyrotoxicosis (or relative hypothyroidism), which was usually neglected in clinical practice. PATIENT CONCERNS: This report describes a case of a 25-year-old female with typical symptoms and laboratory test results of Grave hyperthyroidism. The patient complained about fatigue and myalgia 7 weeks after receiving methimazole (MMI) treatment. Blood tests showed dramatically elevated serum CK level, although free triiodothyronine (FT3) and free thyroxine (FT4) level had returned to the normal reference range. MMI was; therefore, discontinued and the patient's muscular symptoms disappeared quickly with the normalization of CK level and the relapse of hyperthyroidism. Later she received 131-I treatment and suffered similar muscular symptoms when FT3 and FT4 decreased to the normal range. This time, her symptoms were quickly relieved by levothyroxine (L-T4) replacement treatment. DIAGNOSES: Myopathy induced by rapid correction of hyperthyroidism (or relative hypothyroidism).

interventionsMMI was discontinued after the patient's first episode of muscular symptoms. And for her second episode of muscular injury after 131-I treatment, we initiated L-T4 supplementation. OUTCOMES: For the 2 episodes of muscular injury after ATDs or 131-I treatment, both of the interventions mentioned above brought a rapid relief of symptoms accompanied with normalization of CK level and restoration of thyroid hormone level. LESSONS: Myopathy can be caused by a rapid reduction of thyroid hormone during the treatment of hyperthyroidism. This relative hypothyroidism syndrome should be considered if patients make complaints about fatigue and myalgia, even when thyroid hormone level is within the normal range during the antithyroid treatments. Serum CK level and thyroid function should be closely monitored post antithyroid treatments. Reduction of ATD dosage or replacement of thyroid hormone is suggested to relieve muscular symptoms.

Indexed as

AdultAntithyroid AgentsCreatine KinaseFemaleGraves DiseaseHumansMethimazoleMyalgiaRecurrenceThyroxineAntithyroid AgentsCreatine KinaseMethimazoleThyroxine

Identifiers

PMID32011514
PMCPMC7220250
OpenAlexW3000450784

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.